I'm off my meds.........and on to a different one yet to be named. I have been taking attenalol for a number of years to control my blood pressure. It has never been a perfect solution for a biker but I have been able to overcome the energy and desire problems by establishing a schedual and sticking more or less to it.
Attenalol (my nickname "sloth in a can") slows the heart rate and robs the body of energy. It is effective as a BP med though. Example 160/110 vs 110/70. You can live around it by refusing to not ride because you just don't feel like it. You can get back some of the energy later in the ride by working harder at warming up and by generally keeping as bike fit as possible...................untill you can't. (EDIT NOTE, IT APPEARS THAT THE DRUG HAS A CUMULATIVE EFFECT OVER TIME) This year, that seems to have happened to me. My energy is way down.......I hit the wall often on rides and the weight is creeping back up.
As I have a new doctor, a new conversation was in order. Her take........attenalol is contraindicated for people who intend to persue atheletics. OK, so now we start the side effects/benefits tradeoff tests again. Some BP meds can cause dizzyness, some symptoms similar to asthima, some muscle weakness. We will start something new next week and see what happens.
In the meantime, Im being withdrawn from my attenalol and boy, what a difference. I'm bouncing around the house like sodium on water. I can't sleep. Obviously, my blood pressure is up.....too up. But did I mention what it felt like to ride the bike..........weeeeeeee. I need to train myself back into shape, but I missed this feeling. I can see why people would skip their meds for performance on the bike. Now if I can just figure out a way to have the bike and live too.
Good communication with your doctor is a very desirable thing. Doing your homework and understanding what your getting is as much your job as theirs.